EconPapers    
Economics at your fingertips  
 

The More, the Merrier: An International Analysis of the Frequency of Dividend Payment

Stephen P. Ferris, Gregory Noronha and Emre Unlu

Journal of Business Finance & Accounting, 2010, vol. 37, issue 1-2, 148-170

Abstract: The joint contributions of prospect theory and mental accounting imply that investors receive a higher utility when a given level of dividends is paid more frequently, suggesting that dividends should be paid as often as possible. We document a strong positive relationship between payment frequency and firm value, confirmed with an event study of dividend payment frequency changes. Upon examining the frequency with which dividends are paid around the world, we discover that considerable variation exists, and that dividends are not paid as often as behavioral aspects suggest they should. From our multivariate analysis, we determine that non-behavioral factors such as the legal regime as well as the level and standard deviation of operating income exert significant influences on the payment frequency of dividends, suggesting that a tradeoff exists between behavioral and non-behavioral factors. The relationship between payment frequency and firm value remains robust in the presence of these non-behavioral factors. Copyright (c) 2009 The Authors Journal compilation (c) 2009 Blackwell Publishing Ltd.

Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.blackwell-synergy.com/doi/abs/10.1111/j.1468-5957.2009.02174.x link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jbfnac:v:37:y:2010-01:i:1-2:p:148-170

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0306-686X

Access Statistics for this article

Journal of Business Finance & Accounting is currently edited by P. F. Pope, A. W. Stark and M. Walker

More articles in Journal of Business Finance & Accounting from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2019-12-10
Handle: RePEc:bla:jbfnac:v:37:y:2010-01:i:1-2:p:148-170